A 17-year-old male was diagnosed with T-ALL. He achieved CR after induction chemotherapy with L-asparaginase, daunorubicin, cytarabine, and intrathecal methotrexate. Flow cytometry showed no residual disease. He did not tolerate high-dose methotrexate consolidation therapy due to delayed methotrexate elimination and renal impairment. Thus, consolidative allo-HCT was planned. He received three cycles of consolidation chemotherapy with nelarabine (650 mg/m2 on days 1–5) as a bridging therapy to allo-HCT. He received five cycles of intrathecal chemotherapy as prophylaxis before allo-HCT. At 20 days before allo-HCT (41 days after the last administration of nelarabine), grade 3 tactile disturbances in both feet and grade 3 deep sensory deficits in the lower legs occurred. Vitamin B12 deficiency and copper deficiency were ruled out. At this point, no treatment was given for the neurotoxicity, which remained stable. Although we were concerned about worsening neurotoxicity due to allo-HCT, we were more concerned about the risk of T-ALL relapse without consolidative allo-HCT. Therefore, we decided to conduct allogeneic peripheral blood stem cell transplantation (allo-PBSCT) from an HLA-haploidentical related donor as previously scheduled. During conditioning therapy consisted of fludarabine plus total body irradiation (TBI) of 12 Gy, tactile disturbance in the lower legs worsened and ascended to the thigh. Brain MRI showed no abnormal findings, including in the optic nerve. However, whole spine MRI showed a well-defined area with high signal intensity on T2-weighted imaging (T2WI) in the dorsal column below Th8 (Figure 1). TBI was interrupted at 8 Gy due to concerns about neurotoxicity exacerbation. We started intravenous immunoglobulin (IVIG) and pulse steroid therapy with methylprednisolone, but the neurological symptoms did not improve. On day 3 after allo-PBSCT, the symptoms worsened, and he was unable to kneel on either side in the supine position. Whole spine MRI on day 19 showed expansion of the dorsal column lesion to the C7 level. His neurological symptoms gradually improved without additional treatment around day 30. MRI findings on day 32 were similar to those on day 19. Thus, we started tapering steroids. While tapering steroids, he developed grade 2 acute graft-versus-host disease (GVHD) of the gut and skin. Although his neurological symptoms did not worsen in association with GVHD, MRI on day 80 showed the dorsal column lesion ascended to the C1 level. Further, positron emission tomography/computed tomography (PET/CT) showed abnormal accumulation of [18F] fluorodeoxyglucose (FDG) in the cervical spinal cord, suggesting continued inflammation (Figure 2) at 84 days after transplantation (132 days after the last administration of nelarabine). Due to concerns about an alloimmune response as the cause of the inflammation, we stopped tapering steroids. FDG accumulation remained present on the PET/MRI performed on day 104, but resolved by day 138. At the last follow-up (8 months after allo-HCT), T-ALL was in CR. Tactile disturbance up to the thigh improved, while deep sensory deficits in the lower legs remained. He was able to walk with a cane, with some muscle weakness in his lower extremities, especially in the extensor muscles.
A 40-year-old female was diagnosed with T-LBL. After five cycles of hyperfractionated cyclophosphamide, vincristine, doxorubicin, and dexamethasone (hyper-CVAD) alternating with high-dose methotrexate and cytarabine (MA) therapy, she underwent allogeneic bone marrow transplantation from an HLA-matched unrelated donor, resulting in the first CR. Conditioning therapy consisted of cyclophosphamide plus TBI (12 Gy). However, T-LBL relapsed 17 months after transplantation. Although she received two cycles of nelarabine (1,500 mg/m2 on days 1, 3, and 5, repeated every 21 days) as salvage therapy, her disease progressed. She received other salvage therapies and one intrathecal chemotherapy as prophylaxis, but these resulted in partial remission. She underwent a second allo-PBSCT from an HLA-matched unrelated donor. Neutrophil engraftment was achieved on day 10. On day 12 after allo-HCT (121 days after the last administration of nelarabine), grade 2 tactile disturbances appeared in the lower legs. This symptom gradually ascended and reached the Th8 level by day 29. Loss of pain and temperature, vibration, and positional sensation; loss of tendon reflexes below the Th8 level; and bladder and rectal disturbance were also observed. She had difficulty walking. Given the possibility of Guillain-Barré syndrome, she received IVIG and pulse steroid therapy with methylprednisolone starting on day 36, but the symptoms did not improve. MRI on day 56 showed a markedly high-signal area on diffusion-weighted imaging in the posterior region of the medulla oblongata (Figure 3). The lesion showed an area with high signal intensity on T2WI and fluid attenuated inversion recovery. Apparent diffusion coefficient values were low. No contrast effect of gadolinium was observed. Dyspnea, weakness of the upper limbs, and abnormal sensation below the neck began on day 65. She became unconscious on day 76 and died on day 101 because of the progression of neurotoxicity. She did not develop acute or chronic GVHD throughout the course of transplantation.
Consistent with MRI findings, autopsy revealed posterior funiculus-predominant myelopathy extending from the medulla oblongata to the lower end of the spinal cord (Figure 4). Severe demyelination and spongy vacuolation associated with macrophage infiltration were present in the white matter. The axons were generally preserved, but degeneration and enlargement were seen in the area of severe demyelination. Some reactive astrocytes were observed. These alterations were nearly symmetrical. They were prominent in the posterior funiculus. The lateral and anterior columns were less affected. In the cerebrum, similar lesions were found in the corpus callosum, tractus opticus, and calcarine sulcus of the occipital lobe. Tumor cell invasion, atherosclerotic changes, hemorrhage, and infarction were not evident.
A 47-year-old male was diagnosed with T-LBL. He had a mass localized to the mediastinum. He received four cycles of hyper-CVAD/MA and 30 Gy of radiation to the mediastinum, but the disease progressed. One cycle of nelarabine (1,500 mg/m2 on days 1, 3, and 5) was administered as a bridging therapy to allo-HCT. He achieved partial remission. He underwent bone marrow transplantation from an HLA-matched unrelated donor. Neutrophil engraftment was achieved on day 17. Although he did not develop acute GVHD, grade 2 sensory disturbances occurred in the fingers and toes on day 29 (47 days after the last administration of nelarabine). He had difficulty walking on day 35 due to deep sensory deficits in the lower legs. Head and whole spine MRI showed no abnormalities. A nerve conduction study showed demyelinating neuropathy (motor > sensory). Given the possibility of Guillain-Barré syndrome, IVIG and pulse steroid therapy with methylprednisolone were started, with no improvement. His muscle weakness became evident. Although we could not make a definite diagnosis, the neurological symptoms spontaneously improved starting around day 130. He became able to move around in a wheelchair. After a transfer to a rehabilitation hospital, he died of systemic mucormycosis on day 476. We were informed that the autopsy revealed spongiosis of the posterior and lateral funiculus from the cervical to lumbar spinal cord. We diagnosed his neurological complication as nelarabine-induced myelopathy.